Handwritten prescriptions combined with look-alike drug names are among the most risky conditions associated with medication use. Running closely behind is the combination of sound-alike drug names and the thousands of orally communicated prescriptions heard every day in hospitals, doctor offices and pharmacies. Even computerized prescribing and pharmacy prescription processing don't prevent all name mix-ups as many look-alike names appear near one another on drug inventory selection screens and it’s too easy to choose the wrong item.
In Pennsylvania, one in ten medication errors submitted to the state's reporting program is associated with providing the wrong drug to a patient and of those, one in three is due to confusion between medications with similar names. The same findings are seen with errors submitted to our national error reporting program, the ISMP Medication Errors Reporting Program.
Last week a pharmacist sent us a report that’s typical of those involving medication errors due to name mix-ups. A woman who had surgery for breast cancer was given a prescription for Femara tablets. The drug blocks formation of estrogens that may increase the chance of the cancer returning and spreading. It is only effective in post-menopausal women. Unfortunately, her pharmacy misread the prescription and dispensed a hormone replacement therapy called FemHRT. The ingredients in the drug are similar to birth control pills although it’s used for symptoms of menopause such as hot flashes/night sweats and the prevention of osteoporosis. Giving FemHRT to a woman who’s had surgery for breast cancer is almost exactly the worst type of error to make in a patient for whom Femara is prescribed because the hormones in FemHRT could stimulate cancer cells to grow. The error was discovered when this woman began menstruating and suffered breast pain and swelling. It’s too early to tell if there will be any long term effects.
We’ve also had errors reported where the drug name was misheard when a pharmacist received a prescription from an oncologist by telephone. The doctor prescribed Femara, also for a post-menopausal woman with recurrent breast cancer. The pharmacist thought the doctor said FemHRT. The patient picked up the prescription and took the incorrect medicine for approximately two weeks before the error was discovered. In addition to receiving inappropriate therapy for her cancer, the patient experienced breakthrough bleeding after discontinuing FemHRT. So these names not only look alike but could also sound remarkably similar depending on how they are pronounced. Adding to the risk of confusion, both are prescribed for women with therapy related to menopausal status.
We tell doctors to order Femara by using its generic name, letrozole, in order to avoid look-alike errors that can arise from the unfortunate brand name similarities. Including the strength of 2.5 mg can also help as FemHRT is not available in this strength. We also strongly recommend including the purpose of the prescription for either drug. Pharmacists who know this are in the best position to prevent errors since the drugs are used for different reasons. Pharmacists should identify these drugs as ones that require a special review for possible name mix-up. There should also be a computer alert generated when Femara or FemHRT is entered into the pharmacy computer.
With thousands of drugs on the market the challenge for the pharmaceutical industry to create new drug names that are not similar to existing drug names is great. Last week National Public Radio conducted an interview on the subject with one of our board members, George Di Domizio, and one of our pharmacists, Dr. Susan Proulx. You might find it interesting to learn more about drug name mix-ups and how easy it is for confusion to occur. Be sure to view the video that goes along with the radio program. It shows how easily a drug like “Avandia” can mutate into “Coumadin” and how “Lipitor” becomes “Zyrtec.”
Managing the risks associated with name similarity is clearly an industry wide obligation. It begins with the FDA and pharmaceutical companies when generic and brand names are selected and it spans the entire healthcare continuum, from practitioners to consumers. In recent years, there has been an increasing effort on the part of FDA and manufacturers to select and approve drug names that have been evaluated for safety. For instance, most major pharmaceutical companies currently use external safety testing companies to evaluate risks associated with potential trademarks (brand names) before launching new drugs. FDA also evaluates all drug names presented for approval using an internal process. Sometimes, if evidence mounts, the agency will interact with companies to seek a name change, as it did last year when a drug named Kapidex (dexlansoprazole) kept getting confused with two other medications – Casodex and Kadian. The name is now Dexilant.
Patients and caregivers play an important role in preventing drug name mix-ups like those above. Among my suggestions is one that follows up on the suggestion above for doctors: be sure to tell your doctor to always include the reason for the medication on the prescription since in almost all cases of name mix-ups the drugs involved are not used to treat the same condition. Although it won’t prevent all possible mix-ups, as you would expect, electronic prescriptions are significantly less likely to be misread, so hopefully you go to a doctor who uses a computer to prescribe.
Femara and FemHRT are just two of hundreds of drug names that have been confused, resulting in a medication error. A complete list of look-alike and sound-alike drug names is on our website. It’s not a bad idea to consult this list whenever you get a new prescription, in order to make sure an error wasn’t made. Also, last August I wrote a blog that included additional preventive measures that you should follow. I hope you’ll take the time to review it.
To check out more Check Up items, go to www.philly.com/checkup